Epilepsy

Side effects of epilepsy medication

Most people are concerned with the potential side effects of drug treatments, particularly because they can affect the quality of life. Many anti-epileptic drugs can cause a wide range of possible side effects but this does not mean that everybody taking a particular drug will experience them. All medicines have potential side effects as well as benefits, and the effects of anti-epileptic drugs on people can vary greatly.

A few people reported no or minimal side effects. Several recalled how tiredness occurred at the start of treatment but later subsided when their bodies had adjusted to the drugs. Sleepiness, drowsiness or a lack of energy were also mentioned by many other people we interviewed.

Audio onlyText only
Read below

Side effects sometimes occur when the dose of the drug being taken is too high for an individual. Some people said that high dosages of drugs left them feeling 'zombified', and so the dosage of the drug was reduced. One woman told us how her drug dosage was gradually changed because she was feeling tired and looking pale.

Audio onlyText only
Read below

The effects of anti-epileptic drugs on speech - such as being unable to find the right words or slurred speech - were reported by some people. One person recalled having muscle jerks. Another discussed the hand tremors she'd had with one drug and poor concentration with another. One man discussed the effect of drugs on his gums.

Weight gain was mentioned by several people we interviewed. One person felt it was acceptable as the drug controlled her seizures, but others found it problematic or unsatisfactory.

Coping with side effects was difficult for some people because of the impact on their feelings, on work and on relationships. One woman described the impact of different drugs over the years. Another said that her feelings of depression and numbness led her to being weaned off medication. The severe side effects experienced by one woman led her to stop taking all her drugs for a time.

Blurred vision, often at the start of taking some anti-epileptic drugs, was reported by some people. One woman described being weaned off lamotrigine because of its long-term effects on her vision. Several people reported being sensitive to a drug and having allergies such as skin rashes. The effects of anti-epileptic drugs on memory were also a common concern amongst people we spoke to.

Because anti-epileptic drugs affect different people in different ways, some people have no side effects while others may have several. However, anti-epileptic drugs should never be stopped without medical advice as seizures can occur without them (see 'Taking and stopping medication for epilepsy').

Last reviewed May 2016.
Last updated March 2014.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email